Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 196, NWS Jackson, MS

May 21, 20104 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2010, 1:50 PM CDT for 4 counties in Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2010, 1:50 PM CDT (18:50 UTC)
Expired
May 21, 2010, 2:17 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Lowndes County, MS, Noxubee County, MS, Oktibbeha County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2010-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2010-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:05 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 21, 11:05 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1105 AM CDT FRI MAY 21 2010

.UPDATE...AS OF LATE THIS MORNING THE CLOSED UPPER LOW WAS OBSERVED
OVER THE MIDDLE MISSISSIPPI VALLEY WITH AS ASSOCIATED TROUGH WHICH
EXTENDED SOUTH TO JUST EAST OF THE REGION. AN MCS WAS NOTED JUST
NORTH-NORTHEAST OF THE COUNTY WARNING AREA...TRACKING EAST. AREA SOUNDINGS
SHOW GOOD RICH LOW LEVEL MOISTURE OVER THE REGION WITH GOOD VISIBLE CUMULUS
FIELDS ON SATELLITE. PRECIPITABLE WATER WAS NOTED TO BE AROUND 1.5
INCHES. LOCAL AND NATIONAL WRF ENSEMBLES SHOWS THE BEST COVERAGE TO BE
IN THE EAST HALF FOR TODAY. THERE WILL STILL BE ENOUGH INSTABILITY
FOR SOME CONVECTION WITH LIMITED FORCING. THE BEST INSTABILITY WILL BE IN
THE EAST...BUT ISOLATED STRONG STORMS COULD DEVELOP ANYWHERE DURING
THE HEAT OF THE DAY. THE BEST CHANCES OF RAIN WILL BE OVER THE EAST
HALF. CURRENT FORECAST HIGHS FROM THE MIDDLE 80S TO THE LOWER 90S
LOOKS TO BE ON TRACK. WILL KEEP THE MID 80S NORTH DUE TO THE CLOUD
COVER FROM THE EARLY MORNING RAINS MAINLY TO THE NORTH OF THE
FORECAST AREA. OTHERWISE THE REST OF FORECAST LOOKS TO BE ON
TRACK./17/

./PREVIOUS DISCUSSION...300 AM CDT FRI MAY 21 2010

.DISCUSSION...SHORT TERM(TODAY THROUGH SATURDAY NIGHT)...FOLLOWING
SEVERAL ROUNDS OF TSRA IN THE PAST 12 HOURS THE FRONTAL ZONE REMAINS
WELL TO OUR NW LEAVING OUR AREA IN A CONTINUED WARM MOIST AIR MASS.
WATER VAPOR IMAGERY DEPICTING WELL-DEFINED UPPER LOW SPINNING NEWD
ACROSS NW IL WITH AN UPPER LEVEL DRY SLOT WRAPPING INTO THE MID
SOUTH FROM THE W.  A WEAK LOW LEVEL CONVERGENCE BAND FROM SERN AR
INTO NWRN AL HELPING SET OFF THE LATEST ROUND OF SHRA/TSRA THIS
MORNING. LOCAL WRF MODEL RUNS RAMP UP THIS CONVECTION THROUGH MIDDAY
ALONG AND N OF THE HIGHWAY 82 CORRIDOR WITH LOCALLY HEAVY RAINFALL
POSSIBLY REACHING 1-2 INCHES. WILL KEEP MENTION OF STRONG STORMS IN
THE HWOJAN AS LAST WAVE OF UVV SWINGS THROUGH THE MID SOUTH AROUND
THE UPPER LOW. PWATS PROGGED TO ONLY SLOWLY DECREASE FROM 1.7 TO 1.4
INCHES THIS AFTERNOON AS SOME DRYING ALOFT ANTICIPATED.

DURING THE AFTERNOON...BEST DESTABILIZATION TAKES PLACE ACROSS SERN
HALF OF THE CWFA WHERE AGAIN 2500J/KG MLCAPES RETURN WITH MUCH
WEAKER BRN SHEAR AND MID LEVEL LAPSE RATES THAN ON THURSDAY. THIS
SHOULD TEND TO LIMIT THE OVERALL INTENSITIES FOR STORMS.  MOST OF
THE STORMS SHOULD DEPART ERN MS BY LATE AFTERNOON AS RISING MID
LEVEL HEIGHTS FROM THE S BEGIN TO ASSERT THEIR PRESENCE WITH WARMING
TEMPS ALOFT. BY TONIGHT...NWLY FLOW ALOFT BRINGS IN DRYING PWATS OF
1.1 INCHES OR LOWER ALTHOUGH A SHALLOW LOW LEVEL MOISTURE FIELD WILL
LIKELY BE LEFT IN PLACE DUE TO THE LACK OF ANY SURFACE FRONTAL
PASSAGE. MID LEVEL ANTICYCLONE SETS UP OVERHEAD ON SATURDAY THROUGH
SATURDAY NIGHT TO BEGIN A PROLONGED DRYING SPELL. DO NOT EXPECT MUCH
CHANGE IN THE CURRENT TEMP REGIME EXCEPT THAT HIGHS SHOULD TOP OUT
CLOSER TO 90F AND OVERNIGHT LOWS STAY 66-71F./40/

&&

.AVIATION...ABUNDANT MOISTURE PERSISTS ACROSS THE REGION TODAY.
FORCING WILL BE LIMITED BUT THE AIR MASS WILL REMAIN
UNSTABLE...RESULTING IN SCT SHOWERS AND TSTMS THIS AFTERNOON AND
EVENING. WIDESPREAD SCT-BKN DECKS FROM 15-25 FEET CAN BE
EXPECTED...OCCASIONALLY OVC WITH LOCAL IFR CIGS/MVFR VSBYS IN
SHWRS/TSTMS. WILL SEE BEST CHANCES OF PRECIP AT ERN LOCATIONS TODAY.
RAIN ACTIVITY WILL DECREASE BY EARLY EVENING AS ITS MAIN
FORCING...AFTERNOON HEATING...DECREASES. WILL SEE SCT DECKS BELOW
6000 THIS EVENING AND OVERNIGHT. MVFR FOG MAY DEVELOP FOR EARLY
SATURDAY FROM 09-14Z.

&&
Hazardous weather outlook, May 21, 3:56 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
356 AM CDT FRI MAY 21 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ040>066-072>074-220900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
356 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS AND MUCH OF CENTRAL AND SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY WITH THE
PRIMARY RISK BEING WIND GUSTS OF 40 MPH ALONG WITH PEA TO DIME SIZE
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL
DEVELOP DURING THE PEAK HEATING OF THE AFTERNOON WITH TEMPERATURES
APPROACHING 90 DEGREES AS THE AIR MASS BECOMES QUITE UNSTABLE. ANY
STORMS SHOULD WEAKEN RAPIDLY BY SUNSET WHEN THEY ARE MAINLY LOCATED
IN EAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT THURSDAY.

MSZ018-019-025>039-220900-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-
356 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON WITH THE PRIMARY RISK BEING WIND GUSTS OF 45 MPH ALONG
WITH DIME SIZE HAIL...VERY HEAVY RAINFALL UP TO TWO INCHES AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL DEVELOP
AS AN UPPER LEVEL DISTURBANCE ROTATES THROUGH THE MID SOUTH REGION
WHERE MOIST AND UNSTABLE AIR PERSISTS. ANY STORMS SHOULD WEAKEN
RAPIDLY BEFORE SUNSET AS THEY DEPART EASTERN PORTIONS OF MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Local storm report, May 21, 12:19 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             LOUISVILLE              33.12N 89.05W
05/20/2010  E1.00 INCH       WINSTON            MS   PUBLIC

&&

27
Local storm report, May 21, 12:46 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1246 PM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             TINSLEY                 32.73N 90.46W
05/20/2010  E1.00 INCH       YAZOO              MS   PUBLIC

&&

27
Special weather statement, May 21, 1:08 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
108 PM CDT FRI MAY 21 2010

MSZ033-211855-
OKTIBBEHA MS-
108 PM CDT FRI MAY 21 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 6 MILES NORTHWEST OF LONGVIEW AT 108 PM CDT...MOVING EAST AT
20 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN OKTIBBEHA COUNTY AND IN THE TOWN OF STARKVILLE...SHOULD
MONITOR THIS STORM CLOSELY.

JA
Special weather statement, May 21, 1:48 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT FRI MAY 21 2010

MSZ031-033-039-211930-
LOWNDES MS-OKTIBBEHA MS-NOXUBEE MS-
148 PM CDT FRI MAY 21 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF OKTOC AT 148 PM CDT...
MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN NOXUBEE...SOUTHEASTERN OKTIBBEHA AND
SOUTHWESTERN LOWNDES COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

JA

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:11 PM CDTSevere Thunderstorm WarningJANHinds, Rankin27 min
May 20, 7:25 PM CDTSevere Thunderstorm WarningJANHinds, Issaquena, Madison, Sharkey, Warren, Yazoo65 min
May 20, 7:41 PM CDTFlash Flood WarningJANCovington, Jones2 hr
May 20, 7:46 PM CDTSevere Thunderstorm WarningJANJones44 min
May 20, 7:53 PM CDTTornado WarningJANJones67 min
May 20, 8:09 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba51 min
May 20, 8:13 PM CDTSevere Thunderstorm WarningJANMadison, Rankin, Scott47 min
May 20, 8:31 PM CDTFlash Flood WarningJANJones119 min
May 20, 8:56 PM CDTSevere Thunderstorm WarningJANWinston12 min
May 20, 9:30 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Smith36 min
May 20, 9:32 PM CDTSevere Thunderstorm WarningJANJasper, Smith43 min
May 20, 9:47 PM CDTSevere Thunderstorm WarningJANJasper, Jones43 min
May 20, 10:04 PM CDTSevere Thunderstorm WarningJANClarke, Jasper56 min
May 21, 11:10 AM CDTRiver Flood WarningJANBolivar, Washington71 hr
May 21, 1:21 PM CDTSevere Thunderstorm WarningJANOktibbeha39 min
May 21, 2:58 PM CDTFlash Flood WarningJANChoctaw, Oktibbeha, Webster2 hr
May 21, 3:54 PM CDTSevere Thunderstorm WarningJANNoxubee68 min
May 21, 4:07 PM CDTTornado WarningJANKemper, Noxubee41 min
May 21, 4:48 PM CDTSevere Thunderstorm WarningJANKemper57 min
May 21, 5:15 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston40 min
May 21, 5:41 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale64 min
May 21, 6:24 PM CDTSevere Thunderstorm WarningJANLauderdale35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.